Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 161, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Aug 18, 2002, 3:16 PM EDT for Highland County, Ohio. It was in force for 74 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2002, 3:16 PM EDT (19:16 UTC)
- Expired
- Aug 18, 2002, 4:30 PM EDT
- In force
- 74 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Highland County, OH
The radar
The Cincinnati radar (KILN), 32 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 3:30 PM EDT | Thunderstorm Wind 50 E | Countywide, OH | Numerous trees were downed across the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.3 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2132 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
604 WUUS51 KILN 181916 SVRILN OHC071-182030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 315 PM EDT SUN AUG 18 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HIGHLAND COUNTY IN OHIO... * UNTIL 430 PM EDT... * AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF HILLSBORO...MOVING EAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BELFAST... HILLSBORO... MARSHALL... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. $$ TIPTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:25 PM EDT, 51 minutes earlier.
Area forecast discussion, Aug 18, 2:25 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
225 PM EDT SUN AUG 18 2002
REMNANTS OF OVRNGT MCS HAVE PUSHED E INTO CWA WITH ADDITIONAL
TSTM DVLPMNT ALONG BOUNDARY ORIENTED FM NR CVG THRU CNTRL OH.
PRECIP WATER VALUES ARE APPROACHING 2 INCHES AND WITH TRAINING OF
CNVCTN TAKING PLACE ALONG THIS BNDRY THE POTENTIAL FOR FLOODING
WL EXIST INTO THE EARLY EVE ACRS SRN OH AND NRN KY. WL MONITOR
LATEST RADAR TRENDS BUT PLAN ON CONTG FLOOD WATCH UNTIL 7 PM.
XPCT THESE STORMS TO DIMINISH AS MESOSCALE INDUCED VORT MAX
PUSHES TO THE SE AND WITH LOSS OF DAYTIME HEATING. PATCHY FOG
IS A GOOD BET TNGT DUE TO RAINFALL...HI DWPTS AMS AND LGT WND
REGIME. HAVE STAYED CLOSE OR A LTL WRMR THAN GUID TEMPS TNGT.
S/WV TO TRACK E FM MID MS VLY ACRS OH ON MON. ETA/AVN TRACK
ASSOCIATED SFC LO ACRS OH MON AFTN/EVE WITH WK COLDFRONT PUSHING
THRU THE AREA DURG AFTN. THIS WV WL ENHANCE PRECIP CHCS WITH
AXIS OF H8 CONVERGE AND UPR DIV SWINGING THRU CWA. WL GO CATAGORICAL
ACRS CNTRL AND NRN COUNTIES AND LKLY ACRS THE S. CLDS AND PRECIP
SHUD KEEP TEMPS DOWN A BIT SO WL GO A LTL COOLER THAN GUID VALUES.
WL LINGER A CHC OF TSTMS INTO MON EVE IN THE E WITH SKIES BECOMING
PARTLY CLOUDY OVRNGT.
SFC RDG AXIS BLDS E ACRS GRTLKS TUE/WED PROVIDING DRY WEATHER.
WL SHOW A WARMING TREND IN TEMPS THRU THE END OF THE WEEK WITH
UPR LVL RDG AXIS REESTABLISHING ITSELF OVER THE OH VLY.
ILN...FLOOD WATCH UNTIL 7 PM EDT FOR INZ066-073>075-080-
KYZ089>100-
OHZ070>073-077>082-088-
RANDALLThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:27 PM EDT | Severe Thunderstorm Warning | ILN | Adams | 63 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.